Texas, 2001

Hail and Damaging Winds in Texas, May 26, 2001

May 26, 2001 · NWS MAF · 10 events in 7 counties and zones

6 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$10,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 2:50 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 26, 2:50 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 PM CDT SAT MAY 26 2001

SHORT TERM...
NOT MUCH GOING ON AT THE MOMENT.  WIDELY SCATTERED DIURNALLY DRIVEN
CONVECTION CONTINUES FROM THE DAVIS MOUNTAINS NORTH THROUGH THE
GUADALUPES...WITH ADDITIONAL CONVECTION NOTED OVER THE HIGHER TERRAIN
OF EAST CENTRAL NEW MEXICO.  LATEST SURFACE MESOANALYSIS SHOWS THE
LOW LEVEL THETAE RIDGE EXTENDING FROM THE TEXAS SOUTH PLAINS SOUTH
ACROSS THE WESTERN LOW ROLLING PLAINS AND INTO THE WESTERN EDWARDS
PLATEAU.  THE AIRMASS IS FAIRLY UNSTABLE WITH MUCAPES ABOVE 2500 J/KG
ACROSS THE EASTERN CWA...AND VERY LITTLE CIN REMAINS.  RIGHT NOW IT
LOOKS LIKE THE CONVECTIVE MODE IS MULTICELLULAR GIVEN THE LARGE LARGE
SURFACE T/TD SPREADS (INDICATIVE OF HIGH LFC'S...STRONGER SUBCLOUD
DIABATIC COOLING...ETC ETC) AND WEAK MID LEVEL WINDS.  WE MAY SEE A
FEW STORMS TRY TO POP OUT ON THE PLAINS LATER THIS AFTERNOON...BUT
THE BEST CHANCES WILL BE LATER THIS EVENING AS THE NOCTURNAL LOW
LEVEL JET KICKS IN AND INCREASES FORCING SOMEWHAT.  MUCH LIKE LAST
NIGHT...WE SHOULD SEE SOME MULTICELL CLUSTERS GIN UP OVER OUR
NORTHWESTERN ZONES NORTH INTO EAST CENTRAL NEW MEXICO AND TRANSLATE
SOUTHEAST ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS
LATE TONIGHT.  WILL RUN THE HIGHEST POPS OVER NORTHEASTERN ZONES
WHERE BETTER FORCING AND MOISTURE EXIST...WITH LESSER POPS FURTHER
SOUTH AND WEST.  EXPECT ISOLATED CONVECTION OVER THE HIGHER TERRAIN
OUT WEST WILL DIMINISH AROUND SUNSET.  OTHER THAN VARIABLE AND GUSTY
WINDS AND MVFR VSBYS INVOF CONVECTIVE ACTIVITY...NO AVIATION CONCERNS
ARE EXPECTED OVERNIGHT ACROSS THE CWA.

LONG TERM...
THE MODELS APPEAR REASONABLY INITIALIZED THIS MORNING...AND HAVE
NO REAL HEARTBURN OVER THEIR SOLUTIONS.  ALL INDICATE A MARKED
INCREASE IN THE EML OVER THE REGION AS H7 TEMPS WARM TO WELL ABOVE
12C.  THE GRADUAL FILLING OF THE PERSISTENT MIDWESTERN CLOSED LOW AND
INCREASING SHORTWAVE RIDGING OVER THE SOUTHERN PLAINS WILL KEEP THE
BEST DYNAMICS WELL TO THE NORTH OF THE REGION...AND THERE DOES NOT
APPEAR TO BE MUCH IN THE WAY OF LOW LEVEL FORCING OROGRAPHY TO DRIVE
PARCELS THROUGH THE STRENGTHENING CAP.  THUS HOT AND DRY CONDITIONS
ARE FORECAST THROUGH THE REMAINDER OF THE MEMORIAL DAY WEEKEND.
TEMPERATURES SUNDAY AND MONDAY SHOULD CLIMB TO NEAR OR ABOVE THE
CENTURY MARK ACROSS MOST LOCATIONS.  THE COMBINATION OF THE DRY AND
WARM CONDITIONS AND SOUTHWEST WINDS OF 15 TO 25 MPH NECESSITATE A
FIRE WEATHER WATCH FOR THE GUADALUPES SUNDAY.

REAL LONG TERM...
MRF ENSEMBLES CONTINUE THE TREND OF INCREASING TROUGHINESS ACROSS
THE WESTERN CONUS.  AFTER DRY AND WARM CONDITIONS EARLY NEXT WEEK...
WE SHOULD SEE AN INCREASE IN PRECIP CHANCES TOWARD THE END OF THE
WORK WEEK.  TEMPERATURES SHOULD BE AT OR SLIGHTLY ABOVE NORMAL FOR
LATE MAY/EARLY JUNE.

THAT'S A WRAP...GOALS AGAINST AVERAGE FOLLOW...70.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  68/100/68/100  2000
LSA  64/ 98/65/ 98  2000
E41  68/ 99/68/ 99  2-00
6R6  72/102/72/102  1---u
MRF  61/ 92/61/ 92  1---
CNM  65/100/68/101  2---

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, May 26, 2:13 PM CST, 3 hours 47 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT SAT MAY 26 2001

.SYNOPSIS...
LOW LEVEL MOISTURE REMAIN PLENTIFUL ACROSS THE OUTLOOK AREA...AND
WHEN COMBINED WITH AN UNSTABLE ATMOSPHERE...WILL PROVIDE FOR A CHANCE
OF SHOWERS AND THUNDERSTORMS TONIGHT.  THE FAVORED AREA FOR OVERNIGHT
THUNDERSTORMS WILL BE THE NORTHEAST PERMIAN BASIN...AS STORMS DEVELOP
OVER THE SOUTH PLAINS AND MOVE SOUTHEAST TOWARD THE REGION.

.THREATS...

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS MOST OF WEST
TEXAS AND SOUTHEAST NEW MEXICO.  THE GREATEST RISK FOR SEVERE STORMS
IS EAST OF A LINE FROM HOBBS...TO KERMIT...TO FORT STOCKTON.
THUNDERSTORMS THAT DO FORM HAVE THE POTENTIAL TO CONTINUE THROUGH
THE OVERNIGHT HOURS...WITH STRONG WINDS AND LARGE HAIL BEING THE
GREATEST THREAT.  SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY
EVENING INTO SUNDAY MORNING.

JBM

The radar

The Midland/Odessa radar (KMAF), 91 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
May 26, 6:00 PM CST
Where
Dawson County, Lamesa
Measured
58 kt (67 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.733, -101.950

Thunderstorm Wind, Dawson

When
May 26, 6:30 PM CST
Where
Dawson County, 8 mi SW of Lamesa
Measured
60 kt (69 mph)
Property damage
$100,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.650, -102.050

Thirty-one power poles snapped at intersection of state highways 349 and 2051. Damage in Lamesa included large plate glass windows broken, large trees blown over, and damage to a cotton warehouse. Significant damage was also noted to area cotton fields and associated irrigation systems.

Hail, Scurry

When
May 26, 6:55 PM CST
Where
Scurry County, Snyder
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.717, -100.900

Thunderstorm Wind, Martin

When
May 26, 7:00 PM CST
Where
Martin County, 15 mi N of Stanton
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
32.350, -101.800

Thunderstorm Wind, Mitchell

When
May 26, 7:02 PM CST
Where
Mitchell County, 3 mi W of Westbrook
Measured
58 kt (67 mph)
Reported by
GENERAL PUBLIC
Coordinates
32.350, -101.067

Hail, Mitchell

When
May 26, 7:19 PM CST
Where
Mitchell County, Colorado City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.400, -100.850

Hail, Martin

When
May 26, 7:30 PM CST
Where
Martin County, Stanton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.133, -101.800

Hail, Midland

When
May 26, 7:40 PM CST
Where
Midland County, 17 mi E of Midland
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.000, -101.800

Hail, Upton

When
May 26, 8:50 PM CST
Where
Upton County, 9 mi NE of Rankin
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.317, -101.800

Hail, Reagan

When
May 26, 9:33 PM CST
Where
Reagan County, 11 mi N of Big Lake
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.367, -101.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245764, 5245765, 5245766, 5245767, 5245768, 5245769, 5245770, 5245771, 5245772, 5245773.